South Dakota, 2002Hail in South Dakota, May 27, 2002
May 27, 2002 · NWS UNR · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 7:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, May 27, 7:45 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
845 PM MDT MON MAY 27 2002
WATER VAPOUR SHOWED LEAD SHORTWAVE OVER CENTRAL SD WITH WEAKER WAVE
OVER CENTRAL WY. WEAKER WAVE SUPPORTING A BKN LINE OF CONVECTION
OVER NORTHEAST WY WITH SOME GUSTY WINDS. THIS WILL MOVE ACROSS THE
CWA OVERNIGHT. GOING FORECAST UPDATES OK.
.UNR...NONE.
HELGESON
In the hours before
Special weather statement, May 27, 4:01 PM MST, 5 hours 14 minutes before
SDZ012>014-024>032-041-272330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON MAY 27 2002
...SEVERE THUNDERSTORM WATCH NUMBER 345 CANCELLED FOR PART OF THE
AREA...
AREAS NORTH AND WEST OF A LINE FROM ABOUT HOT SPRINGS TO PHILIP ARE
NO LONGER IN THE SEVERE THUNDERSTORM WATCH.
THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 800 PM MDT...900 PM
CDT...FOR AREAS SOUTH AND EAST OF HOT SPRINGS AND PHILIP. THIS
INCLUDES THE COUNTIES OF SHANNON...MELLETTE...BENNETT...TODD...
TRIPP AND JACKSON.
Special weather statement, May 27, 4:40 PM MST, 4 hours 35 minutes before
SDZ042>044-046-047-049-280045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT MON MAY 27 2002
...SEVERE THUNDERSTORM WATCH NUMBER 347 REPLACES NUMBER 345...
A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT...
1100 PM MDT...FOR TODD...MELLETTE...BENNETT AND TRIPP COUNTIES IN
SOUTH DAKOTA.
SEVERE THUNDERSTORM WATCH NUMBER 345 HAS BEEN CANCELLED FOR SHANNON
AND JACKSON COUNTIES.
Local storm report, May 27, 5:57 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT MON MAY 27 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10 SW ST FRANCIS SD 1.25 INCH HAIL
05/27/02 TODD REPORTED BY PUBLIC.
0620 PM 8 W SPEARFISH SD .75 INCH HAIL
05/27/02 LAWRENCE REPORTED BY COOPERATIVE
OBSERVER.
WFO UNR STAFFSpecial weather statement, May 27, 6:24 PM MST, 2 hours 51 minutes before
SDZ044-046-047-049-280140-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT MON MAY 27 2002
...SEVERE THUNDERSTORM WATCH NUMBER 347 IS CANCELLED...
THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA INTO NEBRASKA.
HENCE...THE WATCH IS CANCELLED FOR PORTIONS OF SOUTH CENTRAL SOUTH
DAKOTA.
Hail, Pennington
- When
- May 27, 9:15 PM MST
- Where
- Pennington County, 3 mi SE of Hill City
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.883, -103.483
A single severe thunderstorm moved across the Black Hills portion of Pennington County, producing nickle sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27 to 28, 20021 death · $577,000 · 2 in hail · 18 events
- Flash Flooding in Arkansas, May 27, 20021 death · 2 events
- Rip Current in Florida, May 27, 20021 death · 1 event
- Flash Flooding and Hail in Illinois, May 27, 2002$9.4 million · 2 in hail · 12 events
- Tornado and Hail in Texas, May 27, 2002$2.1 million · F0 · 31 events
- Tornado and Flash Flooding in Texas, May 27, 2002$555,000 · F0 · 31 events
- Flash Flooding and Hail in Maryland, May 27, 2002$500,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Texas, May 27, 2002$400,000 · 1.75 in hail · 4 events
- Hail and Lightning Strikes in Massachusetts, May 27, 2002$220,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Texas, May 27, 2002$70,000 · F0 · 24 events
- Flash Flood in New York, May 27, 2002$150,000 · 1 event
- Flash Flood in New York, May 27, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291557.